Alert archive / Washington / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 27, NWS Spokane, WA

August 18, 2008Asotin County, Garfield County, Whitman County, Washington; Latah County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Aug 18, 2008, 8:01 PM PDT for Asotin County, Garfield County, Whitman County, Washington; Latah County, Idaho. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2008, 8:01 PM PDT (03:01 UTC)
Expired
Aug 18, 2008, 8:45 PM PDT
In force
44 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Latah County, ID, Asotin County, WA, Garfield County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 126 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 4:09 PM PDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2008-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2008-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
3306 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS56 KOTX 190301
SVROTX
IDC057-WAC003-023-075-190345-
/O.NEW.KOTX.SV.W.0027.080819T0301Z-080819T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
801 PM PDT MON AUG 18 2008

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WHITMAN COUNTY IN EASTERN WASHINGTON...
  THIS INCLUDES THE CITY OF PULLMAN...
  WEST CENTRAL LATAH COUNTY IN THE PANHANDLE OF IDAHO...
  NORTHWESTERN ASOTIN COUNTY IN SOUTHEAST WASHINGTON...
  NORTHEASTERN GARFIELD COUNTY IN SOUTHEAST WASHINGTON...

* UNTIL 845 PM PDT

* AT 801 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 21 MILES SOUTH OF PULLMAN...OR 12 MILES WEST OF
  CLARKSTON...AND MOVING NORTH AT 39 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PULLMAN BY 830 PM PDT...
  7 MILES EAST OF COLFAX BY 845 PM PDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM PDT
MONDAY EVENING FOR THE PANHANDLE AND NORTH CENTRAL IDAHO AND EASTERN
WASHINGTON.

LAT...LON 4636 11745 4691 11743 4686 11696 4634 11717
TIME...MOT...LOC 0302Z 187DEG 34KT 4645 11729

$$
FONTENOT
2 follow-up statements
000 
WWUS56 KOTX 190326
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
826 PM PDT MON AUG 18 2008

IDC057-WAC003-190336-
/O.CAN.KOTX.SV.W.0027.000000T0000Z-080819T0345Z/
LATAH ID-ASOTIN WA-
826 PM PDT MON AUG 18 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ASOTIN AND WEST
CENTRAL LATAH COUNTIES IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM PDT
MONDAY EVENING FOR THE PANHANDLE AND NORTH CENTRAL IDAHO AND EASTERN
WASHINGTON.

LAT...LON 4657 11744 4661 11745 4663 11744 4664 11745
      4666 11744 4667 11745 4668 11744 4691 11743
      4688 11712 4658 11712 4656 11745
TIME...MOT...LOC 0326Z 174DEG 39KT 4672 11735

$$

WAC023-075-190345-
/O.CON.KOTX.SV.W.0027.000000T0000Z-080819T0345Z/
WHITMAN WA-GARFIELD WA-
826 PM PDT MON AUG 18 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM PDT
FOR NORTHEASTERN GARFIELD AND EAST CENTRAL WHITMAN COUNTIES...

AT 822 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 9 MILES SOUTHWEST OF ALBION...OR 10 MILES SOUTHWEST OF
PULLMAN...MOVING NORTH AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLFAX BY 840 PM PDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM PDT
MONDAY EVENING FOR THE PANHANDLE AND NORTH CENTRAL IDAHO AND EASTERN
WASHINGTON.

LAT...LON 4657 11744 4661 11745 4663 11744 4664 11745
      4666 11744 4667 11745 4668 11744 4691 11743
      4688 11712 4658 11712 4656 11745
TIME...MOT...LOC 0326Z 174DEG 39KT 4672 11735

$$

FONTENOT
000 
WWUS56 KOTX 190343
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
843 PM PDT MON AUG 18 2008

WAC023-075-190354-
/O.EXP.KOTX.SV.W.0027.000000T0000Z-080819T0345Z/
WHITMAN WA-GARFIELD WA-
844 PM PDT MON AUG 18 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GARFIELD AND EAST
CENTRAL WHITMAN COUNTIES WILL EXPIRE AT 845 PM PDT...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA AND IS NO
LONGER A THREAT TO PRODUCE SEVERE WEATHER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM PDT
MONDAY EVENING FOR THE PANHANDLE AND NORTH CENTRAL IDAHO AND EASTERN
WASHINGTON.

LAT...LON 4657 11744 4661 11745 4663 11744 4664 11745
      4666 11744 4667 11745 4668 11744 4691 11743
      4688 11712 4658 11712 4656 11745
TIME...MOT...LOC 0344Z 174DEG 39KT 4691 11738

$$

FONTENOT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:48 PM PDT, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 18, 4:48 PM PDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
448 PM PDT MON AUG 18 2008

.SYNOPSIS...
STRONG UPPER LEVEL RIDGING WILL PUSH EAST OVERNIGHT ALLOWING A
A COLD FRONT TO PUSH THROUGH REGION. THIS FRONT WILL TRIGGER
NUMEROUS THUNDERSTORMS WHICH SHOULD CONTINUE INTO TUESDAY. A DEEP
AND UNUSUALLY STRONG UPPER LEVEL TROUGH WILL MOVE OVER THE INLAND
NORTHWEST BY MIDWEEK. THIS TROUGH WILL BRING VERY WET AND COOLER
THAN NORMAL CONDITIONS TO THE AREA ON WEDNESDAY AND THURSDAY.

&&

.DISCUSSION...
TONIGHT...EARLY EVENING FORECAST UPDATE TO REFINE FORECAST BASED
ON THE ISSUANCE OF THE SEVERE THUNDERSTORM WATCH FOR MOST OF THE
FORECAST AREA UNTIL 11 PM TONIGHT. THUNDERSTORMS ARE FIRING OVER
OREGON AT THIS TIME AND WILL TAKE A COUPLE HOURS TO REACH THE
SOUTHERN ZONES OF THE FORECAST AREA...BUT INSTABILITY...INCOMING
DYNAMIC SUPPORT ASSOCIATED WITH THE INCOMING NEGATIVELY TILTED
TROUGH...AND STRONG MID LEVEL SHEAR VALUES SUGGEST THESE STORMS
WILL BE ORGANIZED AS THEY CROSS INTO THE FORECAST AREA. WHILE THE
MAIN LARGE HAIL THUNDERSTORM THREAT WILL BE CONCENTRATED SOUTH AND
WEST OF A LINE FROM AROUND OMAK TO SPOKANE TO LEWISTON THIS
EVENING...THERE IS A CHANCE OF STRONG AND POSSIBLY DAMAGING GUST
FRONTS RADIATING OUT FROM THESE STORMS AND PENETRATING INTO THE
IDAHO COUNTIES AND NORTHEASTERN ZONES AS THE EVENING WEARS
ON...AND TRIGGER MORE STORMS OVER THESE PERIPHERAL COUNTIES.
IN THE MEAN TIME A MARINE PUSH APPEARS TO BE UNDERWAY OVER THE
BASIN WITH SURFACE OBSERVATIONS AND RADAR INDICATING 20 KNOT
SUSTAINED SOUTHWEST WINDS WITH GUST POTENTIAL TO 35 KNOTS FROM
WENATCHEE TO SPOKANE BEFORE THE STORMS ADD THEIR GUST FRONTS LATER
THIS EVENING. BLOWING DUST HAS BEEN REPORTED OVER THE DEEP BASIN
IN THE LAST HOUR. THUS ZONE FORECAST UPDATE IMMINENT TO REFINE
THESE THREATS. UPDATE TO STATE FORECAST ALSO EXPECTED. /FUGAZZI

&&

.AVIATION...
PREDOMINATELY VFR CONDITIONS EXPECTED AT ALL SITES THROUGH 00Z
WEDNESDAY. MAIN AVIATION CONCERN WILL BE THE THREAT FOR STRONG TO
LOCAL SEVERE THUNDERSTORMS MOVING INTO THE INLAND NORTHWEST MONDAY
EVENING...GENERALLY BEFORE MIDNIGHT. A LINE OF SHOWERS AND
THUNDERSTORMS IS EXPECTED TO LIFT TOWARD INTO THE AREA...STARTING
NEAR KEAT AND KMWH AND MOVING UP INTO THE KLWS/KPUW AREA BY 01-03Z
AND TOWARD THE KGEG-KCOE AREA TOWARD 03-05Z. LCL MVFR/IFR CIGS AND
VIS ARE POSSIBLE IN HEAVIER STORMS...WITH GUSTY WINDS TO 30KT..OR
IN EXCESS OF 50KT IN AND IN THE VCNTY OF ANY SEVERE STORMS. EXPECT
A CONTINUED RISK OF RAIN AND SOME THUNDERSTORMS OVERNIGHT/INTO
TUESDAY...BUT THE THREAT FOR STRONGER STORMS WILL BEGIN TO SHIFT
PRIMARILY INTO THE PANHANDLE EASTWARD. /JCOTE

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        65  80  56  67  54  66 /  50  30  20  70  60  50
COEUR DALENE  62  79  57  63  52  62 /  40  40  20  80  60  50
PULLMAN        60  79  56  68  52  67 /  40  30  20  70  60  50
LEWISTON       68  85  62  74  59  73 /  30  30  20  60  60  30
COLVILLE       56  81  52  66  51  65 /  50  40  40  80  70  50
SANDPOINT      57  77  53  61  51  60 /  40  40  20  70  70  60
KELLOGG        64  77  56  62  50  61 /  40  40  20  80  80  60
MOSES LAKE     62  85  59  72  54  72 /  50   0  30  40  30  20
WENATCHEE      66  82  60  71  57  71 /  50   0  40  50  40  20
OMAK           62  84  56  72  54  72 /  50  10  40  40  30  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 5 AM PDT TUESDAY FOR CENTRAL PANHANDLE
     MOUNTAINS...COEUR DALENE AREA...IDAHO PALOUSE...NORTHERN
     PANHANDLE.

     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR LEWIS AND
     SOUTHERN NEZ PERCE COUNTIES...LEWISTON AREA.

     SEVERE THUNDERSTORM WATCH 839 UNTIL 11 PM FOR NORTH IDAHO
     PANHANDLE...KOOTENAI COUNTY...IDAHO PALOUSE...LEWISTON...
     LEWIS AND SOUTHERN NEZ PERCE COUNTIES.

WA...RED FLAG WARNING UNTIL 5 AM PDT TUESDAY FOR EAST SLOPES NORTHERN
     CASCADES...NORTHEAST BLUE MOUNTAINS...OKANOGAN HIGHLANDS...
     OKANOGAN VALLEY...WENATCHEE AREA.

     RED FLAG WARNING UNTIL 5 AM PDT TUESDAY FOR MOSES LAKE AREA...
     NORTHEAST MOUNTAINS...SPOKANE AREA...UPPER COLUMBIA BASIN...
     WASHINGTON PALOUSE...WATERVILLE PLATEAU.

     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR LOWER GARFIELD
     AND ASOTIN COUNTIES.

     SEVERE THUNDERSTORM WATCH 839 IN EFFECT UNTIL 11 PM PDT THIS
     EVENING FOR EAST SLOPES NORTH CASCADES...COLUMBIA
     BASIN...FOOTHILLS BLUE MOUNTAINS...BLUE MOUNTAINS...LOWER
     GARFIELD AND ASOTIN COUNTIES...WASHINGTON PALOUSE...SPOKANE
     AREA...NORTHEAST MOUNTAINS...OKANOGAN HIGHLANDS...WENATCHEE
     AREA...OKANOGAN VALLEY...WATERVILLE PLATEAU...

&&
Hazardous weather outlook, Aug 18, 5:09 AM PDT, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
509 AM PDT MON AUG 18 2008

WAZ038-041>044-191215-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
509 AM PDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON AND NORTH CENTRAL WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

EXPECT THUNDERSTORMS TO INCREASE IN COVERAGE TODAY NEAR THE
CASCADES...WITH WINDS BECOMING BREEZY LATER THIS AFTERNOON AS A
COLD FRONT MOVES INTO THE REGION. THE RECENT HOT AND DRY WEATHER
COMBINED WITH VERY DRY FUELS WILL CONTRIBUTE TO AN ELEVATED FIRE
POTENTIAL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-026-027-WAZ031>037-191215-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-
509 AM PDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS AND BREEZY WINDS ARE EXPECTED TO DEVELOP BY LATE
AFTERNOON AND ESPECIALLY INTO EARLY EVENING AS A COLD FRONT MOVES
INTO THE REGION. THE RECENT HOT AND DRY WEATHER COMBINED WITH
VERY DRY FUELS WILL CONTRIBUTE TO AN ELEVATED FIRE POTENTIAL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:25 PM PDTSevere Thunderstorm WarningOTXAsotin, Garfield50 min
Aug 18, 8:33 PM PDTSevere Thunderstorm WarningOTXAdams, Lincoln, Spokane, Whitman57 min
Aug 18, 8:57 PM PDTSevere Thunderstorm WarningOTXFerry, Pend Oreille, Stevens48 min
Aug 18, 9:25 PM PDTSevere Thunderstorm WarningOTXFerry, Lincoln, Pend Oreille, Spokane, Stevens50 min
Aug 19, 4:41 AM PDTRed Flag WarningOTXBenewah, Bonner, Boundary, Kootenai, Shoshone10 hr

Nearby

Severe Thunderstorm Warnings in Washington, 2008Severe Thunderstorm Warnings in Idaho, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.